Case Reports

Case Studies in Toxicology: Start Low and Go Slow

A woman in her third decade with no known medical history presented to the ED for evaluation of depressed mental status.

Author and Disclosure Information

 

References

Case

A woman in her third decade with no known medical history was dropped off at the waiting area of the ED for evaluation of depressed mental status. Upon arrival, the patient was unresponsive and cyanotic, with a pulse oximetry of 65% on room air. Bag-valve mask (BVM) ventilation rapidly improved oxygen saturation to 90%. The patient’s other vital signs were: heart rate, 141 beats/min; blood pressure (BP), 117/65 mm Hg; and temperature, afebrile.

Upon examination, the patient’s pupils were pinpoint and her ventilatory effort was shallow, leading the emergency physician (EP) to suspect the patient’s depressed mental status was due to an opioid overdose.

The patient was given 2 mg of intravenous (IV) naloxone, after which she became more alert and responsive, with improved respiratory effort. After receiving naloxone, the patient vomited copiously. Pulmonary examination revealed diffuse rales, most prominently at the right lung base, and a cough productive of thick sputum.

During the patient’s course in the ED, she became increasingly hypotensive with systolic BP readings around 70 mm Hg; tachycardia, fluctuating at around 120 beats/min; and persistent hypoxia of 90% saturation on a nonrebreather mask. A chest X-ray demonstrated pulmonary edema with a continuous diaphragm sign suggesting pneumomediastinum. A computed tomography (CT) scan of the chest confirmed pulmonary edema with extensive pneumomediastinum, and the patient was admitted to the intensive care unit (ICU).

What is naloxone and why is it used?

Naloxone is a nonselective, short-acting, pure opioid antagonist that works at the mu, kappa, and sigma receptors, with the highest affinity for the mu receptor. It is a competitive opioid receptor antagonist that has an elimination half-life of approximately 30 minutes. Though naloxone was originally developed to reverse the effects of anesthesia postoperatively,1 today it is more commonly used to treat ventilatory depression in patients whose clinical findings are most likely due to an opioid overdose.

What is acute opioid withdrawal syndrome?

Opioid-dependent individuals who abstain from use for more than a few hours generally develop opioid withdrawal syndrome (OWS). The effects of OWS include mild-to-moderate tachycardia and hypertension, nausea, vomiting, piloerection, rhinorrhea, and agitated behavior. However, when opioid-dependent patients receive naloxone, OWS develops at a much faster rate (ie, seconds after naloxone administration) and is often more severe.

Findings of naloxone-precipitated OWS include pronounced vital sign abnormalities, seizures,pulmonary edema, and cardiac arrhythmias such as ventricular tachycardia.2 These latter findings are primarily due to the sudden release of catecholamines.3 In addition, patients suffer the psychological pangs of withdrawal, including dysphoria and drug craving, which often leads to poor decision-making as they search for additional opioids to alleviate these troubling effects.

What determines response to naloxone and development of OWS?

The severity of precipitated OWS following naloxone administration is determined by both the degree of the patient’s opioid dependency and the dosage and rate at which naloxone is given. The depth of opioid dependence is determined to a large extent by the quantity of opioid regularly used and the frequency of exposure. For example, a patient who takes 30 mg of oxycodone daily will likely demonstrate mild OWS, while one who uses 300 mg daily will demonstrate more severe OWS—whether due to abstinence or naloxone.

In addition, longer exposure time of the patient’s brain to opioids increases the dependency level. Continuous use of extended-release opioids or methadone, which are both of long duration, essentially “bathe” the brain receptors in opioid around the clock, whereas short-acting opioids, such as fentanyl or heroin, cause peaks and troughs in brain concentrations throughout the day. These trough periods reduce dependency, but increase the abuse liability of the opioid. Patients who only use opioids on the weekend, for example, will have minimal or no OWS following naloxone administration, nor will the toddler with an exploratory ingestion of an opioid medication found in the home. It is therefore important to gauge the extent of a patient’s opioid use to improve the safe use of naloxone in the ED.

Next Article: